Hail, Franklin
- When
- July 24, 2:05 PM EST
- Where
- Franklin County, 1.48 mi SSW of Fannettsburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.050, -77.830
Quarter size hail was reported near Fannettsburg.
An upper level disturbance pivoted northeast through the Upper Ohio Valley and into the Lower Great Lakes. Scattered severe thunderstorms developed during the afternoon and evening and produced several reports of large hail across the Middle and Lower Susquehanna Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
An upper level disturbance pivoted northeast through the Upper Ohio Valley and into the Lower Great Lakes. Scattered severe thunderstorms developed during the afternoon and evening and produced several reports of large hail across the Middle and Lower Susquehanna Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 24, 1:57 PM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 257 PM EDT FRI JUL 24 2009 .SYNOPSIS... AN UPPER TROF WILL EXIT THE AREA THIS EVENING...TAKING SCATTERED SHOWERS AND THUNDERSTORMS AWAY WITH IT. WEAK HIGH PRESSURE WILL OVERSPREAD THE AREA LATE TONIGHT AND SATURDAY MORNING...FOLLOWED BY A COLD FRONT MOVING ACROSS THE COMMONWEALTH LATE SATURDAY AND STALLING OVER THE STATE ON SUNDAY...PROVIDING A FOCUS FOR MORE WIDESPREAD PRECIPITATION. ANOTHER UPPER LEVEL TROF WILL RESIDE ACROSS THE REGION FROM LATE THIS WEEKEND THROUGH THE MIDDLE OF NEXT WEEK...BRINGING BELOW NORMAL TEMPERATURES AND AT LEAST A CHANCE OF AFTERNOON SHOWERS OR THUNDERSTORMS TO CENTRAL PENNSYLVANIA MONDAY THROUGH WEDNESDAY. && .NEAR TERM /THROUGH SATURDAY/... LATEST WATER VAPOR IMAGERY SHOWS UPPER LOW CIRCULATION TRACKING EASTWARD OVER NORTH CENTRAL PA. SCATTERED MULTICELLULAR CONVECTION IS BEING MAINTAINED CURRENTLY ACROSS MUCH OF CENTRAL AND NORTHWEST SECTIONS... WITH CAPES ON THE ORDER OF 500-700 J/KG PRODUCING STRONG ENOUGH UPDRAFTS FOR ISOLATED BRIEF DOWNPOURS AND PEA SIZED HAIL IN SOME LOCATIONS. STORM MOTION TO THE ESE AT 20KTS OR SO KEEPS THE CHANCE FOR ANY ADDITIONAL FLOODING RAINS LOW...DESPITE THE HEAVY RAINS FROM YESTERDAY. FAIRLY STEEP LAPSE RATES IN EXCESS OF 6C/KM SHOULD KEEP THE ACTIVITY GOING INTO THE EVENING HOURS...FOLLOWED BY A GENERALLY QUIET OVERNIGHT AND COOLER CONDITIONS AS THE SFC RIDGE BUILDS EASTWARD. WITH THE LIGHT WINDS AND RESIDUAL LOW LEVEL MOISTURE... THERE MAY BE PATCHY LIGHT HIGHT AND EARLY MORNING FOG. THE PERSISTENT UPPER TROUGH ACROSS THE OHIO VALLEY/GREAT LAKES REGION WILL DEEPEN YET AGAIN ON SATURDAY AS WEAK HIGH PRESSURE RETREATS TO THE EAST ALONG WITH THE FLAT UPPER RIDGE. THE GOOD NEWS IS THAT TEMPS WILL FINALLY RESEMBLE SOMETHING CLOSE TO SUMMER TIME READINGS AS MY SOUTHEAST COUNTIES SEE MAXES APPROACHING 90. CANNOT RULE OUT ISOLATED SHOWER OR THUNDERSTORM IN THE AFTERNOON. ELSEWHERE...NEAR TO SLIGHTLY ABOVE NORMAL MAX TEMPS (INTHE U70S TO MID 80S) WILL OCCUR ACROSS THE CENTRAL AND WESTERN COUNTIES. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... THE BRIEF/FLEETING PERIOD OF SLIGHTLY BELOW NORMAL PRECIPITABLE WATER WILL CLIMB ABOVE NORMAL AGAIN SATURDAY EVENING (WRN PENN) THROUGH SUNDAY (CENTRAL AND EAST) AS A 40 KT...850 MB JET AXIS SHIFTS EAST ACROSS THE STATE AHEAD OF A STRONG COLD FRONT. THE V-COMPONENT OF THIS 850 MB WIND WILL BE A WHOPPING +3-4 STANDARD DEVIATIONS...SETTING UP THE POTENTIAL FOR SEVERE TSRA...AND LOCALLY HEAVY RAINS (MAINLY SATURDAY NIGHT/EARLY SUNDAY ACROSS THE WRN MTNS...AND SUNDAY INTO SUNDAY EVENING ACROSS THE EAST. WORTH HIGHLIGHTING...IS THAT ANY STORMS THAT DO FIRE ACROSS THE SUSQ VALLEY LATE SATURDAY/SATURDAY EVENING WILL BE ABLE TO TAP SOME QUITE HIGH CAPE OF 1500-2000 J/KG...AND ENERGY HELICITY VALUES OF 1.5 TO 2.5 M2/S2 (INDICATING THE CHC FOR SVR TSRA WITH ROTATING UPDRAFTS). MILD MIN TEMPS IN THE 60S...TO NEAR 70 IN THE SE FOR SATURDAY NIGHT. 03Z SREF AND THE 00Z GEFS SUGGESTS THAT COLD FRONT WILL BE SLOW TO CLEAR PA (WITH 32-36 MM PRECIP WATER LINGERING ACROSS OUR SE ZONES FOR MUCH OF THE DAY MONDAY)...HENCE KEPT A CHC OF SHRA/TSRA IN THE FORECAST ...ESP IN THE SE. && .LONG TERM /TUESDAY THROUGH THURSDAY/... GFS LIFTS THIS INITIAL UPPER LOW NE ACROSS ONTARIO AND QUEBEC... AND RE-FOCUSES THE 500MB TROUGH AXIS SHIFTING FURTHER WEST...WITH MID ATLANTIC RIDE EDGING INTO THE AREA. WHILE THE DAILY CHANCE OF SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST NEXT WEEK...AS SHORT WAVES CONTINUE TO SPIN AROUND UPPER LOW THROUGH PA...PERSISTED S/SE WILL BRING WARMER CONDITIONS...WITH TEMPERATURES IN LOWER SUSQUEHANNA REACHING THE MID TO UPPER EIGHTIES FOR MOST OF THE WEEK. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... A MID LEVEL TROUGH CROSSING NORTHERN PA THIS AFTERNOON WITH COOL AIR ALOFT WILL FOCUS SCATTERED MVFR CIGS AND SHRA/TSRA OVER CENTRAL PA RTES THIS EVENING. KEEPING CBS IN THE FORECAST THROUGH THIS EVENING GIVEN MANY STORM TOPS OVER 30K FEET WITH SMALL HAIL AND SFC WNDS POTENTIALLY GUSTING TO 30 KTS. ACTIVITY WILL WANE LATE THIS EVENING AS THE LOW LEVELS STRATIFY/COOL. CLEARING SKIES COULD LEAD TO SOME PATCHY FOG AFT MIDNIGHT...AS SFC HIGH PRES BUILDS IN FROM THE S/W. SAT WILL FEATURE VFR CONDS AFTER ANY PATCHY MORNING FOG DISSIPATES. ISOLATED MVFR CIGS ARE POSSIBLE LATE AS A STRAY SHOWER OR THUNDERSTORM MAY DEVELOP IN THE AFTERNOON. ANOTHER SLOW MOVING UPPER TROF WILL DEEPEN AND PERSIST ACROSS THE AREA FROM LATE THIS WEEKEND THROUGH MIDWEEK WITH MORNINGS GENERALLY VFR TRANSITIONING TO MVFR CIGS IN SCT SHRA/TSRA CHCS EACH AFTERNOON. OUTLOOK... SUN-WED...MRNG VFR WITH MVFR IN SCT AFTN SHRA/TSRA. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...STEINBUGL NEAR TERM...DEVOIR/DICKEY SHORT TERM...LAMBERT LONG TERM...LAMBERT AVIATION...DEVOIR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 439 AM EDT FRI JUL 24 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-250845- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 439 AM EDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
124 PM EDT FRI JUL 24 2009
PAZ026>028-034-241830-
BEDFORD PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-
124 PM EDT FRI JUL 24 2009
...THUNDERSTORMS WILL AFFECT HUNTINGDON...NORTHEASTERN BEDFORD...
SOUTHWESTERN JUNIATA AND SOUTHWESTERN MIFFLIN COUNTIES...
AT 123 PM EDT...THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHEAST OF HUNTINGDON TO 8 MILES SOUTH OF HUNTINGDON TO 13 MILES
SOUTHWEST OF HUNTINGDON TO 13 MILES NORTHWEST OF BREEZEWOOD...MOVING
EAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR MILL CREEK...AND COALMONT AROUND 130 PM...
ALLENSVILLE...AND MAPLETON AROUND 135 PM...MOUNT UNION...CASSVILLE...
AND BROAD TOP CITY AROUND 140 PM...NEWTON HAMILTON...AND MCVEYTOWN
AROUND 150 PM AND SALTILLO AROUND 155 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
22/522...ROUTE 522.
LAT...LON 4013 7809 4016 7813 4015 7815 4020 7840
4026 7833 4025 7830 4037 7821 4060 7791
4057 7736 4034 7761 4010 7792
EXPERIMENTAL
FORECASTER: DEVOIRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
229 PM EDT FRI JUL 24 2009
PAZ028-036-056-063-064-241930-
ADAMS PA-CUMBERLAND PA-FRANKLIN PA-JUNIATA PA-PERRY PA-
229 PM EDT FRI JUL 24 2009
...THUNDERSTORMS WILL AFFECT CENTRAL JUNIATA...CUMBERLAND...
NORTHERN FRANKLIN...NORTHWESTERN ADAMS AND PERRY COUNTIES...
AT 227 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
SOUTHEAST OF LEWISTOWN TO 16 MILES NORTHWEST OF CARLISLE TO 12 MILES
NORTH OF SHIPPENSBURG TO 9 MILES NORTHWEST OF CHAMBERSBURG...MOVING
SOUTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR PORT ROYAL...AND ROXBURY AROUND 235 PM...
KISTLER...NEWBURG...COLONEL DENNING STATE PARK...AND UPPER STRASBURG
AROUND 240 PM...ORRSTOWN AROUND 245 PM...ICKESBURG...AND LOYSVILLE
AROUND 250 PM AND LANDISBURG AROUND 255 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 187 AND 232...I-81 BETWEEN
MILE MARKERS 11 AND 57.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
11/15...ROUTE 30...ROUTE 322/22.
LAT...LON 3997 7794 4009 7785 4036 7757 4057 7752
4059 7749 4061 7750 4063 7747 4046 7698
4042 7700 4040 7703 4037 7701 4016 7706
4007 7714 4006 7713 4004 7715 3979 7746
EXPERIMENTAL
FORECASTER: DEVOIRThe State College radar (KCCX), 98 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported near Fannettsburg.
Penny size hail was reported in Campbelltown.
Thunderstorm winds estimated near 60 mph knocked down trees just west of Mount Gretna.
Penny size hail was reported near Hanover.
Nickel sized hail was reported near Williamsport.
Penny size hail was reported in Muncy.
Penny size hail was reported near Milton.
Nickel size hail was reported near Orangeville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174476, 174477, 174478, 174479, 174480, 174481, 174482, 174483.